Alert archive / Alabama / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 421, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 8, 2009, 4:29 PM CDT for Marion County, Winston County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2009, 4:29 PM CDT (21:29 UTC)
- Expired
- Sep 8, 2009, 5:11 PM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
Counties Marion County, AL, Winston County, AL
The radar
The Columbus AFB radar (KGWX), 73 km from the middle of the area, began a volume at 21:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 12:00Z, 9.5 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1396 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 718 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- 30 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 082129
SVRBMX
ALC093-133-082230-
/O.NEW.KBMX.SV.W.0421.090908T2129Z-090908T2230Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
429 PM CDT TUE SEP 8 2009
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN MARION COUNTY IN NORTHWEST ALABAMA...
NORTHWESTERN WINSTON COUNTY IN NORTHWEST ALABAMA...
THIS INCLUDES THE CITY OF HALEYVILLE...
* UNTIL 530 PM CDT
* AT 428 PM CDT...THE NATIONAL WEATHER SERVICE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALEYVILLE
..AND MOVING SOUTHEAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
HALEYVILLE AND NEEDMORE BY 455 PM CDT...
TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.
LAT...LON 3432 8774 3432 8754 3420 8746 3411 8773
3432 8782 3432 8775
TIME...MOT...LOC 2129Z 333DEG 9KT 3429 8765
$$
142 follow-up statements
000 WWUS54 KBMX 082156 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 456 PM CDT TUE SEP 8 2009 ALC093-133-082230- /O.CON.KBMX.SV.W.0421.000000T0000Z-090908T2230Z/ WINSTON AL-MARION AL- 456 PM CDT TUE SEP 8 2009 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT FOR EAST CENTRAL MARION AND NORTHWESTERN WINSTON COUNTIES... AT 455 PM CDT...NATIONAL WEATHER SERVICE CONTINUED TO DETECT A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR HALEYVILLE... MOVING SOUTHEAST AT 10 MPH. THE SEVERE THUNDERSTORM WILL BE NEAR... DELMAR BY 520 PM CDT... TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3427 8776 3432 8754 3420 8746 3411 8773 TIME...MOT...LOC 2156Z 333DEG 9KT 3423 8761 $$ 14
000 WWUS54 KBMX 082211 SVSBMX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 511 PM CDT TUE SEP 8 2009 ALC093-133-082221- /O.CAN.KBMX.SV.W.0421.000000T0000Z-090908T2230Z/ WINSTON AL-MARION AL- 511 PM CDT TUE SEP 8 2009 ...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL MARION AND NORTHWESTERN WINSTON COUNTIES IS CANCELLED... THE STORM HAS WEAKENED. TO REPORT SEVERE WEATHER...CALL 1-800-856-0758. LAT...LON 3427 8776 3432 8754 3420 8746 3411 8773 TIME...MOT...LOC 2211Z 333DEG 9KT 3420 8759 $$ 14
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 8, 3:01 PM CDT, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 8, 3:01 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 301 PM CDT TUE SEP 8 2009 .DISCUSSION... UPPER DISTURBANCE IN THE NW FLOW WILL ALLOW FOR SOME TSRA ACTIVITY TO CONTINUE INTO THIS EVENING BUT SHOULD GO DECREASE DURING THE EVENING HRS. POSSIBILITY FOR PATCHY FOG ONCE AGAIN TONIGHT LATE TONIGHT BURNING OFF SHORTLY AFTER SUNRISE. ALTHOUGH RAINFALL MAINLY DIURNAL IN NATURE THE NEXT COUPLE OF DAYS. LOOKING FOR MOISTURE TO INCREASE AS TROUGH OVER NW GULF WILL AID TO INCREASE OVERALL MOISTURE FLOW ACROSS AL AS WE MOVE TOWARD THE WEEKEND. PW/S INCREASE FROM LESS THAN 1.5 TO WELL OVER 2 INCHES FOR THE LATTER HALF OF THE WEEKEND INTO BEGINNING OF NEXT WEEK. WITH CONSIDERABLE MOISTURE AND SEVERAL DISTURBANCES...HEAVY RAINFALL WILL BE A CONSIDERATION FOR SUN/MON TIME FRAME. SRN HALF OF AREA WILL SEE GREATEST MOISTURE INFLUX AND CURRENTLY INDICATING HIGHEST QPF POSSIBLE. OVERALL TAPERING INTO A WET FORECAST AS WE MOVE INTO EXTENDED. WARM TEMPERATURES INITIALLY WILL TAPER DOWNWARD AS WELL WITH ADDITIONAL CLOUD COVER AND RAIN CHANCES. 08 && .AVIATION...18Z TAF DISCUSSION. OVERALL MOISTURE LEVELS ARE LIMITED AND THEREFORE NO SIGNIFICANT COVERAGE RAIN IS EXPECTED...HOWEVER AN ISOLATED SHOWER CANNOT TOTALLY BE RULED OUT AT ANY LOCATION (AS IS EVIDENT ON THE 18Z BIRMINGHAM OBSERVATION) WILL CONTINUE TO MENTION CB AT MGM/TOI WHERE THE HIGHEST MOISTURE AMOUNTS RESIDE. MENTIONED MVFR/IFR VIS AGAIN AFTER 06Z. 12/SIRMON && .PRELIMINARY POINT TEMPS/POPS... GADSDEN 63 89 64 88 65 / 20 20 20 20 20 ANNISTON 62 89 63 87 64 / 20 20 20 30 20 BIRMINGHAM 62 89 63 88 64 / 20 20 20 20 20 TUSCALOOSA 65 91 65 91 66 / 20 20 20 20 20 CALERA 63 89 64 88 64 / 20 20 20 30 20 AUBURN 62 89 63 86 63 / 10 20 30 30 20 MONTGOMERY 66 90 67 89 67 / 20 20 30 30 20 TROY 64 90 65 88 65 / 20 20 30 40 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 08/12
Hazardous weather outlook, Sep 8, 12:32 PM CDT, 3 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 1232 PM CDT TUE SEP 8 2009 ALZ011>015-017>050-091830- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 1232 PM CDT TUE SEP 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ABUNDANT GULF MOISTURE WILL QUICKLY RETURN TO CENTRAL ALABAMA SUNDAY AND MONDAY. SCATTERED TO NUMEROUS SHOWERS AND A FEW THUNDERSTORMS WILL BE FORECASTED DURING THIS TIME FRAME. LOCALIZED VERY HEAVY DOWNPOURS WILL BE POSSIBLE. THEREFORE...SOME MINOR FLOODING POTENTIAL EXISTS. FURTHER REFINEMENTS WILL BE NECESSARY...SO STAY TUNED TO FUTURE FORECAST FOR THE UPCOMING WEEKEND. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Sep 8, 2:38 PM CDT, 1 hour 51 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 238 PM CDT TUE SEP 8 2009 ALZ014-082045- WINSTON- 238 PM CDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR WINSTON COUNTY UNTIL 345 PM CDT... AT 236 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 9 MILES NORTH OF ASHRIDGE TO INMANFIELD...OR ALONG A LINE EXTENDING FROM 13 MILES NORTHEAST OF HALEYVILLE TO 14 MILES SOUTHWEST OF HARTSELLE...MOVING SOUTH AT 10 MPH. PEA SIZE HAIL...WINDS UP TO 30 MPH...AND HEAVY DOWNPOURS ARE EXPECTED WITH THESE STORMS. * LOCATIONS IN OR NEAR THE PATH INCLUDE... UPSHAW. GRAYSON. SIPSEY RIVER REC AREA. MORELAND. ADDISON TOWN HALL. ASHRIDGE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
Special weather statement, Sep 8, 3:55 PM CDT, 34 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 355 PM CDT TUE SEP 8 2009 ALZ011-014-082200- MARION-WINSTON- 355 PM CDT TUE SEP 8 2009 ...SIGNIFICANT WEATHER ALERT FOR MARION AND WINSTON COUNTIES UNTIL 500 PM CDT... AT 354 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG THUNDERSTORM 9 MILES SOUTH OF RUSSELLVILLE...MOVING SOUTH AT 15 MPH. WINDS UP TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH THIS STORM. * LOCATIONS IN OR NEAR THE PATH INCLUDE... HACKLEBURG. TESSNER. POSEY FIELD AIRPORT. HALEYVILLE. STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS CONCERNING THIS WEATHER SITUATION. 14
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 3:25 PM CDT | Areal Flood Advisory | BMX | Winston | 110 min |
| Sep 8, 3:37 PM CDT | Flash Flood Warning | BMX | Winston | 75 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.